MAUDE Adverse Event Report: MAKO SURGICAL CORP. BURR GUARD ASSEMBLY; STEREOTAXIC DEVICE, ROBOTICS

MAKO SURGICAL CORP. BURR GUARD ASSEMBLY; STEREOTAXIC DEVICE, ROBOTICS
Catalog Number 204992
Medical Device Problem Codes Material Integrity Problem (2978); Temperature Problem (3022)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As part of the normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted when additional information becomes available.
 
Event or Problem Description
During a bilateral mpka 3.0 case the burr guard became defective.While starting to burr the posterior aspect of the femur; a circular piece of the epoxy lining from the burr guard came out into the patient.When examining the burr guard it looked to be slightly smoking from what we anticipated as heat/ the epoxy getting worked out.I explained to the doctor what this was and where it was coming from along with our options.I also stressed while using this same assembly the importance of thoroughly flushing out the knee.We finished the case with the burr guard and original assembly.For the right knee, a new burr guard and rotary attachment were opened and the same burr was used.There were no issues with this burr guard or assembly on the right leg.Clinically the only difference noted between sides and the issue was when burring the posterior aspect of the lt leg there were slight patches of red from the proximal burr hitting the femur as we burred the most posterior aspect of the femur.The right side we flexed up more and this red was not noticed.Was there any harm to the patient or user: potential for burr guard epoxy remanence being left behind.Case type: pka 3.0.
 
Additional Manufacturer Narrative
During a bilateral mpka 3.0 case the burr guard became defective.While starting to burr the posterior aspect of the femur; a circular piece of the epoxy lining from the burr guard came out into the patient.When examining the burr guard it looked to be slightly smoking from what we anticipated as heat/ the epoxy getting worked out.I explained to the doctor what this was and where it was coming from along with our options.I also stressed while using this same assembly the importance of thoroughly flushing out the knee.We finished the case with the burr guard and original assembly.For the right knee, a new burr guard and rotary attachment were opened and the same burr was used.There were no issues with this burr guard or assembly on the right leg.Clinically the only difference noted between sides and the issue was when burring the posterior aspect of the lt leg there were slight patches of red from the proximal burr hitting the femur as we burred the most posterior aspect of the femur.The right side we flexed up more and this red was not noticed.Was there any harm to the patient or user: potential for burr guard epoxy remanence being left behind.Case type: pka 3.0.Product evaluation and results: the reported device was reported/confirmed to be a burr guard assembly.P/n 204992, lot/sn 40m028790.Visual inspection confirms that brr guard to shows material damage from heat friction.See attached images.Product history review: review of the device history records indicate 22 devices were manufactured under lot 40m028790 and accepted into final stock on 03/13/2018.No non-conformance were identified during inspection.Complaint history review: a review of complaints related to p/n 204992, lot 40m028790 shows one additional complaint(s) related to the failure in this investigation.Conclusions: the event was confirmed upon visual inspection from the returned product.
 
Event or Problem Description

Brand Name
BURR GUARD ASSEMBLY
Common Device Name
STEREOTAXIC DEVICE, ROBOTICS
Manufacturer (Section D)
MAKO SURGICAL CORP.
2555 davie road
fort lauderdale FL 33317
MDR Report Key8485712
Report Number3005985723-2019-00281
Device Sequence Number1900053
Product Code OLO
UDI-Device Identifier00848486021856
UDI-Public00848486021856
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K142530
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number204992
Device Lot Number40M028790
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date04/04/2019
Supplement Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;